West Virginia, 2017

Flooding in West Virginia, May 12, 2017

May 12, 2017 · NWS RLX · 3 events in 2 counties and zones

Showers and thunderstorms drifted along a slow moving warm front which was draped across Southern West Virginia during the afternoon of the 12th. This resulted in a prolonged period of rain, with some pockets of heavier rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms drifted along a slow moving warm front which was draped across Southern West Virginia during the afternoon of the 12th. This resulted in a prolonged period of rain, with some pockets of heavier rain. One to one and a half inches of rain fell across portions of Lincoln and Kanawha Counties, leading to high water in susceptible low spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 2:37 PM EST, 23 minutes earlier.

Area forecast discussion, May 12, 2:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
337 PM EDT Fri May 12 2017

.SYNOPSIS...
Low pressure exits late tonight. A new front will set up in or
near the area by Sunday. High pressure builds early next week,
with a warming trend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1255 PM Friday...

No significant changes were necessary to previous forecast.
Frontal boundary still hanging out across extreme southern
zones, with low pressure, moving east across southern zones.
Rain, heavy at times, continues across the southern half of the
CWA, with heavier axis across northeast KY and central/southern
WV zones. Flash flood watch was expanded to include several WV
counties, where reports of creeks and streams running high have
been received.

Precipitation will gradually taper off late tonight, as low
pressure wave exits to the east of the area, with a gradual
drying trend on Saturday. May even see some breaks in the cloud
cover as the day progresses, along with warmer temperatures.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 335 PM Friday...

Low level moisture vacates the mountains Saturday night, as
high pressure builds toward the area. That high gets shunted off
to the southwest by a weak clipper system beneath upper level
northwest flow. That will increase the pressure gradient
overnight, complicating the fog forecast in the wake of the
rain.

The clipper system moves on by to the northeast of the forecast
area on Sunday, but a northwest to southeast oriented front
remains in the forecast area in its wake, giving rise to the
chance for showers. Models show instability out to the west and
not near the front, but opted not to completely eliminate
afternoon and evening thunder added by the previous shift, as
dew point pooling along the front may provide enough instability
after all.

High pressure then builds southward as upper level long wave
ridging builds toward the area from the west, the high bridging
across, if not washing out, the front as a result Monday and
Monday night.

Central guidance temperatures accepted, with values near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 335 PM Friday...

High pressure moves east of the area on Tuesday, and an upper
level long wave ridge moves east of the area on Wednesday. The
ensuing deep layer south to southwest flow will bring about a
increase in temperatures and dew points through Wednesday as
central guidance reflects, with temperatures then remaining
above normal through the balance of the work week.

Weak disturbances in the upper level flow, along with the
increase in temperatures and moisture, may lead to the mainly
afternoon and evening showers and thunderstorms from Wednesday
on. These disturbances may also drive a new cold front toward
the area from the north, as another upper level ridge builds to
the west late week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM Friday...

Showers, and isolated thunderstorms will continue to affect the
region, mainly West Virginia, Kentucky, and southwest Virginia
TAF sites, through at least 06-09Z. Expect widespread MVFR and
IFR conditions, particularly in rain showers. Overnight, bulk of
precipitation will gradually taper off from west to east,
however, widespread IFR and LIFR conditions will persist, with
gradual improvement to MVFR and finally VFR after 14Z and
beyond. Mountains may remain IFR for entire TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Less IFR conditions may develop overnight
than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    L    H    H    L    M    H    M    M    L    L
HTS CONSISTENCY  M    L    H    H    M    H    L    M    M    L    M    L
BKW CONSISTENCY  L    L    M    M    M    L    L    H    H    H    M    L
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    L
PKB CONSISTENCY  H    M    M    M    M    M    M    H    H    H    M    L
CKB CONSISTENCY  H    H    M    M    M    M    M    L    L    H    H    L

AFTER 18Z SATURDAY...
IFR fog possible Saturday night/early Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ005-
     013>015-024>027-033-034-515>524.
OH...None.
KY...Flash Flood Watch until 11 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, May 12, 12:40 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
140 PM EDT Fri May 12 2017

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-016>020-028>032-039-
040-525-526-131745-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Randolph-Southeast Randolph-
140 PM EDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ105-VAZ003-004-WVZ005-013>015-024>027-033-034-515>524-131745-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
140 PM EDT Fri May 12 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 2:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT FRI MAY 12 2017

KYZ103-105-WVZ005-006-013>015-026-027-517>520-122300-
Boyd-Lawrence-Southeast Nicholas-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Northwest Fayette-Clay-Boone-Southeast
Fayette-Cabell-Putnam-
302 PM EDT FRI MAY 12 2017

...A SHOWER WILL AFFECT SOUTHERN BOYD...LAWRENCE...SOUTHERN CABELL...
NICHOLAS...KANAWHA...SOUTHWESTERN PUTNAM...LINCOLN...WAYNE...SOUTHERN
CLAY...FAYETTE AND BOONE COUNTIES...

At 255 PM EDT, an area of rain was located over Northeast Kentucky
through central West Virginia.

Locations impacted include...
Charleston, Huntington, Nitro, Summersville, Madison, Fayetteville,
Louisa, Richwood, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park,
Babcock State Park, Yatesville Lake State Park, Jefferson, South
Charleston, St. Albans, Dunbar and Oak Hill.

Light to Moderate rainfall is also occurring with this area of rain,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

There have been reports of streams and creeks running full.  Some
streams and creeks may briefly come out of their banks, especially
in poor drainage and low lying areas.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3824 8279 3836 8277 3837 8280 3848 8082
      3851 8088 3856 8078 3852 8066 3836 8063
      3827 8044 3808 8071 3810 8088 3797 8082
      3799 8198 3801 8197 3802 8195 3797 8282
      3818 8292
TIME...MOT...LOC 1855Z 239DEG 49KT 3847 8165

21
Special weather statement, May 12, 2:03 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
303 PM EDT FRI MAY 12 2017

KYZ103-105-WVZ005-006-013>015-026-027-517>520-122300-
Boyd-Lawrence-Southeast Nicholas-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Northwest Fayette-Clay-Boone-Southeast
Fayette-Cabell-Putnam-
303 PM EDT FRI MAY 12 2017

...A AREA OF RAIN WILL AFFECT SOUTHERN BOYD...LAWRENCE...SOUTHERN
CABELL... NICHOLAS...KANAWHA...SOUTHWESTERN
PUTNAM...LINCOLN...WAYNE...SOUTHERN CLAY...FAYETTE AND BOONE
COUNTIES...

At 255 PM EDT, an area of rain was located over Northeast Kentucky
through central West Virginia.

Locations impacted include...
Charleston, Huntington, Nitro, Summersville, Madison, Fayetteville,
Louisa, Richwood, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park,
Babcock State Park, Yatesville Lake State Park, Jefferson, South
Charleston, St. Albans, Dunbar and Oak Hill.

Light to Moderate rainfall is also occurring with this area of rain,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

There have been reports of streams and creeks running full.  Some
streams and creeks may briefly come out of their banks, especially
in poor drainage and low lying areas.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3824 8279 3836 8277 3837 8280 3848 8082
      3851 8088 3856 8078 3852 8066 3836 8063
      3827 8044 3808 8071 3810 8088 3797 8082
      3799 8198 3801 8197 3802 8195 3797 8282
      3818 8292
TIME...MOT...LOC 1855Z 239DEG 49KT 3847 8165

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lincoln

When
May 12, 3:00 PM EST to 7:00 PM EST
Where
Lincoln County, 2.15 mi ENE of Hager to 1.41 mi WSW of Yawkey
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.236, -82.046

Route 3 was closed in two low spots due to ponding water, near Duval School in Griffithsville and also near Bear Fork.

Flood, Kanawha

When
May 12, 3:00 PM EST to 7:00 PM EST
Where
Kanawha County, 1.28 mi WNW of Tornado to 0.62 mi W of Tornado
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.339, -81.871

Several roads were closed due to water ponding in low spots. This included portions of Brounland Road, Coal River Road, and Cane Fork Road. Along Cane Fork Road, several basements had 1-2 feet of water in them, and one person was evacuated by emergency services.

Flood, Kanawha

When
May 12, 4:00 PM EST to 7:00 PM EST
Where
Kanawha County, 2.97 mi NE of Hugheston to 1.36 mi WSW of South Malden
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.227, -81.328

Several roads were closed due to water ponding in low spots. This included portions of Route 61 and the Belle underpass.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688897, 689422, 688896.